Indiana, 2005

Damaging Winds in Indiana, August 13, 2005

August 13, 2005 · NWS LMK · 9 events in 8 counties and zones

Thunderstorm winds downed power lines and caused widespread tree damage over south central Indiana. Shingles were blown off roofs at Milltown in Crawford County and at New Salisbury in Harrison County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

Thunderstorm winds downed power lines and caused widespread tree damage over south central Indiana. Shingles were blown off roofs at Milltown in Crawford County and at New Salisbury in Harrison County. Highway 31 at Henryville in Clark County was partially blocked by downed trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Aug 13, 2:40 PM EST, 6 hours 50 minutes earlier.

Area forecast discussion, Aug 13, 2:40 PM EST, 6 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
340 PM EDT SAT AUG 13 2005

.SHORT TERM (TONIGHT THROUGH SUNDAY AFTERNOON)...

CURRENTLY LINE OF THUNDERSTORMS MOVING EAST OUT OF THE FORECAST
AREA...HEAVY RAIN AND GUSTY WINDS TO 45 MPH WERE REPORTED ALL ALONG
THE LINE. VORT MOVING SLOWLY NORTH OUT OF TN INTO THE FORECAST AREA
LATER TONIGHT...THIS VORT IS HELPING STORMS/SHWRS FORM IN THE
SOUTHERN FA ATTM...CONTINUING INTO THE NIGHT. ALSO TEMPS REACHED
INTO THE MID TO UPPER 90S ACROSS MOST OF THE AREA...WITH HEAT
INDEXES RUNNING NEAR 100 THIS AFTERNOON.

MODELS SLOWLY DROP THE FRONT INTO CENTRAL INDIANA TONIGHT...THEN
NUDGE IT SLIGHTLY FURTHER SOUTH ALONG A LINE FROM CENTRAL OH INTO
SOUTHERN IN AND SOUTHWEST INTO SOUTHERN MO BY EARLY MORNING. VORT
WILL SUSTAIN A FEW SHWRS/TSTMS INTO THE EVENING. SHRTWV MOVING ALONG
THE WSW FLOW WILL REACH THE AREA LATE TONIGHT ALLOWING FOR ISOLD TO
SCTD TSTMS/SHWRS OVERNIGHT ACROSS THE AREA...BETTER CHANCES NORTH.
FRONT REMAINS JUST NORTH OF THE AREA...SCTD TSTMS WILL DEVELOP AGAIN
SUNDAY AFTN WITH ENERGY MOVING NORTH OUT OF THE GULF ALONG WITH THE
SIGNIFICANT HEATING/INSTABILITY AND BOUNDARIES LEFT FROM CONVECTION
DURING THE PREVIOUS EVENING/OVERNIGHT. BETTER CHANCES AGAIN TO THE
NORTH THOUGH STORMS COULD DEVELOP ANYWHERE OVER THE ENTIRE FA WITH
VERY UNSTABLE AIRMASS AND NO CAPPING. STRONG STORMS WILL BE POSSIBLE
AGAIN SUNDAY AFTN WITH MICROBURST INDEXES AT MODEST TO SIGNIFICANT
LEVELS. ALSO PW VALUES REMAIN NEAR 2 INCHES THEREFORE STORMS MAY
PRODUCE LOCALLY HEAVY RAINFALL. TEMPS WILL REMAIN VERY WARM WITH
LITTLE CHANGE IN H850 TEMPS/AIR MASS...MID TO UPPER 90S SOUTH AND
LOWER TO MID 90S NORTH...PRODUCING HI READINGS AGAIN AROUND 100 TO
105.

.LONG TERM (SUNDAY NIGHT THROUGH SATURDAY)...

NOT TOO MANY CHANGES WITH THIS FORECAST PACKAGE AS SUMMERY WEATHER
CONTINUES. GEM...ECMWF...AND NOGAPS ENSEMBLE START THE PERIOD OFF AT
500HPA WITH A TROF OVER THE INTERMOUNTAIN WEST AND A FLAT RIDGE OVER
THE SOUTHEAST UNITED STATES WITH GENERALLY ZONAL FLOW ABOVE THE
GREAT LAKES AND OHIO VALLEY. THE WESTERN TROF STARTS TO MAKE SOME
EASTWARD PROGRESS WEDNESDAY/THURSDAY...POSSIBLY MAKING IT INTO THE
GREAT LAKES BY THE END OF THE WEEK. HOWEVER WITH THE RIDGE HOLDING
STEADY OVER THE SOUTHEAST IT APPEARS THE BULK OF THE ADVANCING TROF
WILL STAY TO OUR NORTH.

AT THE SURFACE OPERATIONAL GFS AND NAM BRING THE FRONT THATS TO OUR
NORTH TODAY SOUTH INTO KENTUCKY BY SUNDAY NIGHT AND THEN GRADUALLY
LOSE MUCH OF ITS IDENTITY MONDAY/MONDAY NIGHT. GFS ENSEMBLE
BASICALLY AGREES WITH THIS THOUGH THE SURFACE TROF IS QUITE WEAK.
NEVERTHELESS...WITH THE POSSIBILITY OF A FRONT IN THE AREA WILL
INCREASE POPS ABOVE THE USUAL DIURNAL NUMBERS INTO THE 40S FOR
SUNDAY NIGHT INTO MONDAY.

FOR THE REST OF THE FORECAST THE DIURNAL CYCLE OF AFTERNOON/EVENING
THUNDERSTORMS APPEARS TO CONTINUE AS THE GFS ENSEMBLE ANCHORS THE
BERMUDA HIGH OVER THE SOUTHEAST U.S. OPERATIONAL GFS BRING A COLD
FRONT THROUGH THE OHIO AND TENNESSEE VALLEYS FRIDAY BUT THIS IS NOT
WELL SUPPORTED BY THE GFS ENSEMBLE OR ECMWF SO WILL NOT COUNT ON
THAT TOO MUCH.

MOS TEMPERATURES HAVE BEEN RUNNING COOL LATELY SO WILL AGAIN GO ON
THE WARM SIDE FOR AFTERNOON TEMPERATURES.--13

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
.IN...NONE.
.KY...NONE.

&&
Hazardous weather outlook, Aug 13, 7:30 PM EST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
830 PM EDT SAT AUG 13 2005

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-140830-
ADAIR KY-ALLEN KY-ANDERSON KY-BARREN KY-BOURBON KY-BOYLE KY-
BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CASEY KY-CLARK IN-CLARK KY-
CLINTON KY-CRAWFORD IN-CUMBERLAND KY-DUBOIS IN-EDMONSON KY-
FAYETTE KY-FLOYD IN-FRANKLIN KY-GARRARD KY-GRAYSON KY-GREEN KY-
HANCOCK KY-HARDIN KY-HARRISON IN-HARRISON KY-HART KY-HENRY KY-
JEFFERSON IN-JEFFERSON KY-JESSAMINE KY-LARUE KY-LINCOLN KY-LOGAN KY-
MADISON KY-MARION KY-MEADE KY-MERCER KY-METCALFE KY-MONROE KY-
NELSON KY-NICHOLAS KY-OHIO KY-OLDHAM KY-ORANGE IN-PERRY IN-
RUSSELL KY-SCOTT IN-SCOTT KY-SHELBY KY-SIMPSON KY-SPENCER KY-
TAYLOR KY-TRIMBLE KY-WARREN KY-WASHINGTON IN-WASHINGTON KY-
WOODFORD KY-
INCLUDING THE CITIES OF...ALBANY...BARDSTOWN...BEAVER DAM...
BOWLING GREEN...CAMPBELLSVILLE...COLUMBIA...CORYDON...CYNTHIANA...
DANVILLE...ELIZABETHTOWN...ENGLISH...FRANKFORT...FRANKLIN...
GEORGETOWN...GLASGOW...HARDINSBURG...HARRODSBURG...JAMESTOWN...
JASPER...JEFFERSONVILLE...LAWRENCEBURG...LEITCHFIELD...LEXINGTON...
LOUISVILLE...MADISON...MOUNT WASHINGTON...MUNFORDVILLE...
NEW ALBANY...PARIS...RICHMOND...RUSSELLVILLE...SCOTTSVILLE...
SHELBYVILLE...SPRINGFIELD...STANFORD...TAYLORSVILLE...TELL CITY...
TOMPKINSVILLE...VERSAILLES...WINCHESTER
830 PM SAT AUG 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL INDIANA AND
CENTRAL KENTUCKY.

.DAY ONE...OVERNIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE
OVERNIGHT...BECOMING MORE NUMEROUS TOWARD MORNING ACROSS SOUTH
CENTRAL INDIANA AND NORTH CENTRAL KENTUCKY. EXPECT LIGHTNING...WIND
GUSTS AND ISOLATED HEAVY RAIN AMOUNTS WITH THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE SUNDAY AHEAD OF A SLOW
MOVING FRONT. THE WEAK COLD FRONT IS EXPECTED TO STALL SOMEWHERE
NEAR THE OHIO RIVER BY MONDAY. THE BOUNDARY WILL WEAKEN BY MID
WEEK... THOUGH MOISTURE AND INSTABILITY WILL REMAIN ALLOWING FOR
SCATTERED THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

DK

In the hours before

Special weather statement, Aug 13, 4:11 PM EST, 5 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
511 PM EDT SAT AUG 13 2005

KYZ041-132200-
FAYETTE KY-
INCLUDING THE CITY OF...LEXINGTON
511 PM EDT SAT AUG 13 2005

THUNDERSTORMS WILL MOVE ACROSS MUCH OF FAYETTE COUNTY AND
LEXINGTON BY 6 PM...PRODUCING WIND GUSTS OF 40 MPH...CLOUD TO GROUND
LIGHTNING AND A PERIOD OF HEAVY RAIN. MUCH OF THE COUNTY WILL
RECEIVE SIGNIFICANT RAINFALL WITH SOME LOCATIONS EXCEEDING 1
INCH.

STAY TUNED TO NOAA ALL HAZARDS RADIO...COMMERCIAL RADIO OR
TELEVISION STATIONS...OR YOUR LOCAL CABLE PROVIDER FOR
CONTINUED SHORT TERM FORECASTS. ALSO VISIT WEATHER.GOV/LOUISVILLE ON
THE INTERNET FOR UPDATES.

DK
Special weather statement, Aug 13, 4:49 PM EST, 4 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
549 PM EDT SAT AUG 13 2005

KYZ075>077-081-132235-
ADAIR KY-CUMBERLAND KY-METCALFE KY-MONROE KY-
INCLUDING THE CITIES OF...COLUMBIA...TOMPKINSVILLE
449 PM CDT SAT AUG 13 2005

STRONG THUNDERSTORMS OVER SOUTHERN METCALF AND MONROE COUNTY WILL
PRODUCE STRONG WIND GUSTS UP TO 40 MPH. THE STORMS WILL MOVE EAST
ACROSS MONROE AND SOUTHERN METCALF INTO CUMBERLAND COUNTY AND
SOUTHERN ADAIR COUNTY BY 515 PM CDT. STRONG WIND GUSTS...VERY HEAVY
RAIN AND DANGEROUS LIGHTNING WILL OCCUR WITH THESE STORMS. MANY
AREAS WILL RECEIVE SIGNIFICANT RAINFALL WITH SOME LOCATIONS EXCEEDING
1 INCH. SEEK INDOOR SHELTER WHEN THE STORMS APPROACH.

SCHOLZ
Special weather statement, Aug 13, 5:28 PM EST, 4 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
628 PM EDT SAT AUG 13 2005

KYZ041>043-046>049-054>057-132310-
BOURBON KY-BOYLE KY-CLARK KY-FAYETTE KY-GARRARD KY-JESSAMINE KY-
MADISON KY-MARION KY-MERCER KY-NICHOLAS KY-WASHINGTON KY-
INCLUDING THE CITIES OF...DANVILLE...HARRODSBURG...LEXINGTON...
PARIS...RICHMOND...SPRINGFIELD...WINCHESTER
628 PM EDT SAT AUG 13 2005

THUNDERSTORMS WILL MOVE ACROSS PARTS OF EAST CENTRAL KENTUCKY TO
THE EAST OF PARIS...LEXINGTON AND SPRINGFIELD. THE STORMS WILL
PRODUCE BRIEF HEAVY RAIN AND OCCASIONAL CLOUD TO GROUND LIGHTNING AS
THEY MOVE EAST INTO AREAS INCLUDING CARLISLE...RICHMOND...AND
DANVILLE BY 7 PM EDT. SEEK INDOOR SHELTER WHEN THESE STORMS
APPROACH.

KYZ033>037-132310-
FRANKLIN KY-HARRISON KY-HENRY KY-SCOTT KY-SHELBY KY-
INCLUDING THE CITIES OF...CYNTHIANA...FRANKFORT...GEORGETOWN...
SHELBYVILLE
628 PM EDT SAT AUG 13 2005

STRONG STORMS WILL MOVE INTO HARRISON AND SCOTT COUNTIES IN EAST
CENTRAL KENTUCKY WHILE OTHER STORMS OVER SOUTHEAST HENRY COUNTY
MOVE INTO FRANKLIN AND NORTHEAST SHELBY COUNTY. STRONG WINDS...VERY
HEAVY RAIN AND DANGEROUS CLOUD TO GROUND LIGHTING WILL OCCUR WITH
THESE STORMS THROUGH 7 PM EDT.  SEEK INDOOR SHELTER WHEN THESE
STORMS APPROACH.

SCHOLZ
Special weather statement, Aug 13, 5:41 PM EST, 3 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
641 PM EDT SAT AUG 13 2005

KYZ064-065-073>077-081-082-132335-
ADAIR KY-ALLEN KY-BARREN KY-CLINTON KY-CUMBERLAND KY-GREEN KY-
METCALFE KY-MONROE KY-TAYLOR KY-
INCLUDING THE CITIES OF...ALBANY...CAMPBELLSVILLE...COLUMBIA...
GLASGOW...SCOTTSVILLE...TOMPKINSVILLE
641 PM EDT (541 PM CDT) SAT AUG 13 2005

THUNDERSTORMS OVER CUMBERLAND AND EASTERN MONROE COUNTY WILL MOVE
SLOWLY EAST INTO CLINTON COUNTY BY 630 PM CDT. ANOTHER STORM IN
GREEN COUNTY WILL MOVE INTO TAYLOR COUNTY INCLUDING CAMPBELLSVILLE BY
630 PM CDT. THESE STORMS WILL PRODUCE VERY HEAVY RAIN AND GUSTY WINDS
AS WELL AS CLOUD TO GROUND LIGHTNING. BEHIND THE STORMS SHOWERS WILL
EXTENT WEST TO GLASGOW AND EASTERN ALLEN COUNTY. THESE WILL MOVE
SLOWLY EAST.  SEEK INDOOR SHELTER IF THE WEATHER BECOMES
THREATENING.

KYZ061-070>072-132335-
BUTLER KY-LOGAN KY-SIMPSON KY-WARREN KY-
INCLUDING THE CITIES OF...BOWLING GREEN...FRANKLIN...RUSSELLVILLE
541 PM CDT SAT AUG 13 2005

SCATTERED SHOWERS AND THUNDERSTORMS OVER BUTLER AND LOGAN COUNTIES
WILL MOVE EAST INTO WARREN AND SIMPSON COUNTIES THROUGH 630 PM CDT.
BRIEF HEAVY RAIN WILL BE POSSIBLE WITH SOME OF THESE STORMS.

SCHOLZ
Special weather statement, Aug 13, 9:09 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1009 PM EDT SAT AUG 13 2005

INZ083-140245-
DUBOIS IN-
INCLUDING THE CITY OF...JASPER
909 PM EST SAT AUG 13 2005

STRONG THUNDERSTORMS WILL MOVE EAST INTO DUBOIS COUNTY BETWEEN
915 AND 930 PM CDT. THE STORMS WILL MOVE IN TO THE WEST OF
HUNTINGBURG AND JASPER AND WILL BE CAPABLE OF PRODUCING WIND
GUSTS TO 30 TO 40 MPH. VERY HEAVY RAIN WILL ALSO OCCUR WITH THESE
STORMS. IF THE WEATHER BECOMES THREATENING SEEK SAFE INDOOR
SHELTER.

SCHOLZ

The radar

The Evansville,IN radar (KVWX), 68 km away, was scanning. The volume nearest the first event began at 02:27 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dubois

When
August 13, 9:30 PM EST
Where
Dubois County, Huntingburg
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
38.300, -86.950

Thunderstorm Wind, Perry

When
August 13, 9:48 PM EST
Where
Perry County, Adyeville
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
38.200, -86.767

Thunderstorm Wind, Scott

When
August 13, 10:00 PM EST
Where
Scott County, Scottsburg
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
38.683, -85.767

Thunderstorm Wind, Crawford

When
August 13, 10:12 PM EST
Where
Crawford County, Tower
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
38.250, -86.350

Thunderstorm Wind, Crawford

When
August 13, 10:25 PM EST
Where
Crawford County, Milltown
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
38.350, -86.267

Thunderstorm Wind, Harrison

When
August 13, 10:25 PM EST
Where
Harrison County, New Salisbury
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
38.317, -86.100

Thunderstorm Wind, Washington

When
August 13, 10:40 PM EST
Where
Washington County, 6 mi SE of Salem
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.533, -86.017

Thunderstorm Wind, Floyd

When
August 13, 10:45 PM EST
Where
Floyd County, New Albany
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
38.300, -85.800

Thunderstorm Wind, Clark

When
August 13, 10:50 PM EST
Where
Clark County, Henryville
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
38.533, -85.767

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2005Every state in 2005This day in weather historyWarnings in Indiana, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469800, 5469801, 5469799, 5469802, 5469803, 5469804, 5469798, 5469805, 5469806.